Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

September 9, 2021Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 9, 2021, 4:38 PM EDT for Saint Lucie County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 4:38 PM EDT (20:38 UTC)
Expired
Sep 9, 2021, 5:00 PM EDT
In force
22 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

066 
WWUS82 KMLB 092038
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
438 PM EDT Thu Sep 9 2021
 
FLZ059-092100-
St. Lucie FL-
438 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of southeastern St.
Lucie County through 500 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Walton, Fort Pierce, White City, Saint Lucie Nuclear Power Plant and
Jensen Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2724 8019 2723 8022 2726 8023 2726 8028
      2722 8028 2721 8034 2741 8037 2742 8022
      2725 8015 2725 8017
TIME...MOT...LOC 2038Z 266DEG 20KT 2731 8026 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 9, 3:51 PM EDT, 47 minutes earlier.

Area forecast discussion, Sep 9, 3:51 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
351 PM EDT Thu Sep 9 2021

.DISCUSSION...

...Building Seas and Surf With a High Risk of Life-Threatening
Rip Currents Continuing..

Through tonight...Southward propagating boundary interacting with
sufficient instability as well as some help ahead of a low-level
trough axis will keep the higher potential for lightning storms
confined to areas south of Vero Beach to Lake Kissimmee line
through early this evening. Increased wind fields aloft will make
the main hazard of wind gusts up to 50 mph possible within the
strongest storms. Farther north, could see occasional light to
moderate rain with some embedded thunder for a couple more hours,
but subsidence behind the trough axis in addition to the
atmosphere being largely stabilized by earlier convection and
cloud cover should keep the prospects of any additional
development rather low. Will keep 50% rain chances for Okeechobee
and the Treasure Coast through early this evening, 30-40% for
Osceola and southern Brevard, diminishing to 20% for areas north.

Could see a couple showers overnight across Lake county overnight
but have no rain chances elsewhere. Low temps in the lower to mid
70s.

Friday (modified previous)...The remnants of what is currently
Tropical Depression Mindy will continue northeastward off of the
eastern seaboard as it joins with a trough dropping southward
through the Southeast US. The trough will then make its way into
northern portions of the forecast area late Thursday night into
Friday morning. Locally, expecting continued SW flow and increased
shower and lightning storm coverage, thanks to lingering deep
moisture producing PWATs to around 2-2.15". PoPs around 60-70% from
Brevard/Osceola County northward to around 40-60% along and inland
from the Treasure Coast. Could see an isolated severe storm Friday
afternoon, as pockets of enhanced lift traverse the stalling
boundary. The main threat looks to be locally strong wind gusts and
locally heavy rainfall, as DCAPE values approaching 900J/kg and low
level lapse rates steepen. Temps aloft are also progged to cool to
around -8.5C at 500mb over portions over the area, so we could
see some small hail as well. SPC has highlighted the eastern half
of the peninsula from around Melbourne northward as being under a
"Marginal" risk for severe weather. Any activity will diminish in
the few hours after sunset, with shower and storm chances then
migrating offshore overnight. Afternoon highs in the low 90s, with
overnight lows in the mid 70s.

The Weekend (previous)...The stalled boundary will become
progressively more diffuse through the weekend. Will see PoPs
diminish slightly each afternoon to more seasonal norms, as
developing high pressure over the eastern US ushers in a period of
onshore flow that looks to persist into much of the upcoming week.
Shower and storm chances Saturday around 40-60% from south to north,
as higher chances linger near the boundary. Then, becoming 40-50% on
Sunday, with PWATs hovering around 1.9-2". Morning lows increasing,
especially along the coast, due to the developing onshore flow,
remaining in the mid to upper 70s by Monday morning. Highs in the
upper 80s to low 90s.

Monday-Thursday (previous)...As the aforementioned ridge drifts
offshore of the eastern US through mid-week, its axis will remain
north of the local area. Thus, onshore flow persisting through the
end of the forecast period. This should help to keep PoPs near
normal. Although, deep moisture will linger across the area.
Currently, have PoPs between 40-60% each afternoon, with chances
then transitioning offshore for the overnight hours. Temperatures
remaining in the upper 80s to low 90s each afternoon, with morning
lows in the mid-70s, with some upper 70s along the coast.

&&

.AVIATION...
Predominantly VFR conditions this evening and overnight. Showers and
an isolated thunderstorm remain possible, especially along a
convergence line extended across the Treasure Coast terminals that
is moving slowly southward. Drier air will begin to suppress
convection later this evening, with convection eventually dying off
tonight. Friday, slightly drier conditions expected, but there will
still be enough moisture for scattered to numerous thunderstorms,
with one or two possibly being severe.

&&

.MARINE...
Through tonight...Large, long-period swells from distant Hurricane
Larry will keep boating conditions poor to hazardous across the
waters. Seas will continue to build to 6 to 7 ft, possibly up to
8 feet, offshore and 4 to 6 feet nearshore. West winds will be
10-15 kt nearshore and around 15 kt offshore, except briefly 15-20
kt north of Cape Canaveral through late this evening. A Small
Craft Advisory continues for the offshore waters north of
Sebastian Inlet while the small craft should continue to exercise
caution across the remainder of the waters. Navigating inlets will
continue to be hazardous, especially during the times of the
outgoing tide.

Friday-The Weekend (previous)...A weakening frontal boundary will
sag southward into the area Friday. Then, become increasingly
diffuse through the weekend. Higher shower and thunderstorm
chances lingering, before decreasing slightly through Sunday. SW
winds Friday becoming onshore at around 10kts or less Saturday and
Sunday. Swells from distant Hurricane Larry will remain high on
Friday, then wane through the weekend. Seas 5-7ft offshore Friday
morning becoming 5-6ft Saturday morning, then 3-4ft by Sunday.

Early Next Week (previous)...As the boundary washes out, high
pressure will build into the eastern US. The ridge axis is
expected to remain north of the local area, continuing onshore
flow through the period. Shower and storm chances returning to
near seasonal norms, with the highest chances across the interior,
as winds keep activity from drifting back towards the coast.
Winds persisting at around 10-12kts each afternoon, with seas
generally 3-4ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  88 /  10  60  40  60
MCO  76  92  75  92 /  20  70  30  60
MLB  75  90  74  89 /  10  60  30  50
VRB  74  91  73  90 /  10  50  30  40
LEE  76  91  74  92 /  20  60  20  60
SFB  75  92  74  91 /  10  70  30  60
ORL  76  91  75  91 /  10  70  30  60
FPR  73  91  73  90 /  10  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 20-60 nm.

&&

FORECAST...Combs
RADAR/DSS....Volkmer
AVIATION...Haley
Hazardous weather outlook, Sep 9, 11:00 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1100 AM EDT Thu Sep 9 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-091800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1100 AM EDT Thu Sep 9 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture, instability and wind fields will lead to
scattered to numerous showers and lightning storms across east
central Florida today, expanding southward and increasing in
coverage the rest of this morning morning into this afternoon.
Today's storms will move rapidly northeast at 25 to 35 mph.

The greatest chance for strong to severe storms today will be
north of Lake Kissimmee and Vero Beach, with wind gusts in excess
of 50 mph, frequent cloud to ground lightning and torrential
downpours. Move indoors to safety at the first sign of
threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Locally heavy rainfall  1 to 3 inches of rain is possible mainly
south and east of I-4 today, and this could result in minor
flooding, especially in areas that saw heavy rainfall on
Wednesday, mainly across northern Osceola and into Orange county.

.RIP CURRENT IMPACT...
Building long period swells from distant Hurricane Larry will
maintain the High Risk for life-threatening rip currents at area
beaches today. Entering the surf is strongly discouraged due to
the building surf and increasing threat for numerous strong rip
currents.

.MARINE THUNDERSTORM GUST IMPACT...
Storms moving rapidly from southwest to northeast will be capable
of producing wind gusts at or above 35 knots over inland lakes,
the Intracoastal Waterway, and local Atlantic waters. The threat
will be especially high from Sebastian Inlet northward. Boaters
should remain aware to the likelihood of strong to severe storms
approaching rapidly from the southwest and seek safe harbor well
in advance.

.WIND AND SEA IMPACT...
Swells from distant Hurricane Larry will build as high as 6 to 8
feet well offshore the coasts of Volusia and Brevard Counties
through tonight. In addition, southwest to west winds will
increase to between 15 and 20 knots well offshore Volusia County
as Tropical Cyclone Mindy moves offshore the Georgia coast later
today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Rough surf and a High Risk of dangerous rip currents will
continue through Friday, with poor boating conditions also
expected. While swells from Larry will subside this weekend, the
rip current threat will remain high.

Scattered to numerous afternoon showers and lightning storms are
expected each day through the weekend. Frequent lightning, gusty
winds, and minor flooding from torrential downpours will be possible
with a few stronger storms each day.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor weather conditions and self activate if a
warning is issued for their area.

Combs/Cristaldi

In the hours before

Local storm report, Sep 9, 1:24 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
124 PM EDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND GST     3 SSE INDIALANTIC       28.05N 80.56W
09/09/2021  M41 MPH          Brevard            FL   MESONET

            APRS STATION DW8248 MEASURED A WIND GUST OF 36KT/41MPH
            FROM THE WEST.

&&

REH
Special weather statement, Sep 9, 2:12 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
212 PM EDT Thu Sep 9 2021

FLZ053-054-058-091900-
Okeechobee FL-Osceola FL-Indian River FL-
212 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of northeastern
Okeechobee, Indian River and southeastern Osceola Counties through
300 PM EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yeehaw Junction, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2756 8051 2756 8068 2754 8068 2751 8098
      2781 8094 2782 8071 2782 8051 2783 8050
      2784 8040 2758 8028
TIME...MOT...LOC 1811Z 260DEG 29KT 2770 8086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Volkmer
Local storm report, Sep 9, 3:25 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
325 PM EDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     4 NNW SAINT LUCIE NUCLE 27.35N 80.24W
09/09/2021  M43 MPH          St. Lucie          FL   MESONET

            WXFLOW SITE XSTL MEASURES WIND GUST OF 37KT/43MPH FROM
            WSW

&&

JRS
Special weather statement, Sep 9, 3:27 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
327 PM EDT Thu Sep 9 2021

FLZ058-092000-
Okeechobee FL-
327 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of central Okeechobee
County through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kissimmee Prairie Reserve, moving east at 30 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Basinger, Fort Drum and Country Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2737 8105 2738 8107 2739 8108 2738 8109
      2743 8114 2745 8115 2746 8117 2748 8118
      2749 8120 2750 8120 2757 8108 2755 8069
      2734 8068
TIME...MOT...LOC 1924Z 276DEG 25KT 2748 8101

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Volkmer
Special weather statement, Sep 9, 3:43 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
343 PM EDT Thu Sep 9 2021

FLZ058-059-064-092030-
St. Lucie FL-Okeechobee FL-Martin FL-
343 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of St. Lucie,
southeastern Okeechobee and Martin Counties through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Four Seasons Estates, or 10 miles northeast of
Treasure Island, moving east at 35 mph. A gusty outflow was located
well out ahead of these storms and will arrive well ahead of any
precipitation.

HAZARD...Wind gusts up to 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2698 8004 2697 8014 2696 8015 2696 8061
      2711 8066 2716 8071 2720 8078 2756 8077
      2756 8030
TIME...MOT...LOC 1942Z 282DEG 31KT 2731 8066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sedlock
Special weather statement, Sep 9, 4:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
438 PM EDT Thu Sep 9 2021

FLZ059-092100-
St. Lucie FL-
438 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of southeastern St.
Lucie County through 500 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Walton, Fort Pierce, White City, Saint Lucie Nuclear Power Plant and
Jensen Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2724 8019 2723 8022 2726 8023 2726 8028
      2722 8028 2721 8034 2741 8037 2742 8022
      2725 8015 2725 8017
TIME...MOT...LOC 2038Z 266DEG 20KT 2731 8026

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:15 PM EDTSpecial Marine WarningMLB60 min
Sep 8, 8:31 PM EDTAreal Flood WarningMLBOsceola3 hr
Sep 8, 8:57 PM EDTAreal Flood AdvisoryMLBVolusia2 hr
Sep 8, 9:12 PM EDTAreal Flood AdvisoryMLBVolusia2 hr
Sep 9, 3:23 AM EDTSmall Craft AdvisoryMLB31 hr
Sep 9, 11:28 AM EDTSpecial Marine WarningMLB62 min
Sep 9, 12:12 PM EDTSpecial Weather StatementMLBOsceola33 min
Sep 9, 12:27 PM EDTSpecial Weather StatementMLBBrevard48 min
Sep 9, 12:29 PM EDTSpecial Marine WarningMLB61 min
Sep 9, 2:12 PM EDTSpecial Weather StatementMLBIndian River48 min
Sep 9, 3:18 PM EDTSpecial Marine WarningMLB117 min
Sep 9, 3:27 PM EDTSpecial Weather StatementMLBOkeechobee33 min
Sep 9, 3:43 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie47 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.